Hail, Hamilton
- When
- July 26, 5:03 PM MST
- Where
- Hamilton County, 6.79 mi NNE of Syracuse
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.070, -101.700
A thunderstorm across Hamilton county produced hail that was near severe criteria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm across Hamilton county produced hail that was near severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 12:02 PM MST, 5 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Dodge City KS 202 PM CDT Tue Jul 26 2022 ...Updated Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 1220 PM CDT Tue Jul 26 2022 17Z observations are showing a stationary front located roughly along highway 50 with low clouds and rain showers along the I-70 corridor. The low clouds and stratus deck looks to be as far south as the highway 96 corridor and we are seeing a great temperature gradient as it is struggling to get to 70 at Hays and it is into the mid 90s along the Oklahoma border. This setup is lining up well with the forecast location of the front and the high temperature forecast for today is looking good at this point. In the upper levels a 5560 dm low in northern Canada is continuing to move to the south which will push the polar jet closer to the central plains and this will play a bigger part in the forecast come Wednesday through the end of the week. For the evening the frontal boundary should be roughly in the same location as the 17Z obs and as a shortwave moves in from the south and west we should expect isolated to scattered storm to develop from Elkhart to St. John. Moisture values north of the front include dewpoints in the mid 60s and PW values in the 1.4-1.7 inch range. This should lead to some healthy rainfall in the storms when they develop. The storms should stay close to the front and move eastward during the overnight before gradually ending towards Medicine Lodge by morning. Widespread low clouds should be the case by morning and lows will be in the 60s and 70s. For Wednesday the outflow from the storms should push the front close to the Oklahoma-Kansas border by morning with only a little lift to the north through the day. This should keep most of the area with easterly upslope winds and cooler 850 mb temperatures. The highs in the low 90s for most of the area from the previous forecast looked good. We will begin to see the upper level winds change to a more northwest direction by afternoon (500 mb level) and with a potent shortwave coming out of Colorado more scattered storms are expected to develop along the front. The area of most interest will be between highway 50 and the Oklahoma border. Another shortwave will develop a MCS in western Nebraska and could lead to another round of storms for the overnight hours on Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 149 PM CDT Tue Jul 26 2022 Wednesday night models are showing a MCS moving in from northwest to southeast from Nebraska and should go through much of the Dodge City CWA after midnight. This MCS will push the frontal boundary farther south into Oklahoma and Texas by morning. Thursday and Friday should bring the greatest amounts of rain. The totals from both days are forecast to be in the 2-4 inch rain for most of southwest Kansas. The first round of rain will develop Thursday afternoon into Friday morning as east to northeast winds and upslope will provide the moisture (dewpoints forecast to be in the upper 60s) and a shortwave coming in from eastern Colorado will provide the lift for widespread storms. Friday will continue with clouds, rain, and storms as the upper level high in the northern plains moves into Nebraska which will provide cooler air across Kansas (850 mb temps 16-19C) and as a result Friday should be the coolest day of the week with NBM putting in mid 70s. Saturday the bulk of the heaviest rain should move eastward into southeast Kansas and with lingering clouds and spotty showers we should continue to see highs in the 70s. The upper level high shifts slightly eastward towards the Great Lakes. This will allow warmer air to return to the area by Sunday and our rain chances go down for the rest of the weekend. Early next week a new ridge builds in the Rockies and hot air and drier conditions return to the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1147 AM CDT Tue Jul 26 2022 Cloud ceilings will hover from LIFR to MVFR for HYS through 21Z as low cloud stratus and periodic rain showers will hang around north central Kansas during the afternoon. After 21Z scattered storms will develop along a frontal boundary and could affect every airport terminal from 21Z-03Z. After 03Z the storm activity should diminish and VFR flight conditions will continue through 18Z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 98 68 92 69 / 30 40 20 50 GCK 94 66 90 67 / 30 30 20 50 EHA 99 67 93 68 / 30 40 30 50 LBL 101 71 97 69 / 30 50 30 40 HYS 81 66 88 67 / 30 50 10 60 P28 104 75 96 73 / 20 40 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 233 AM CDT Tue Jul 26 2022 KSZ030-031-043>046-061>066-074>081-084>090-270745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 233 AM CDT Tue Jul 26 2022 /133 AM MDT Tue Jul 26 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Tuesday Scattered thunderstorms are expected Tuesday afternoon and Tuesday night. Storms are expected to remain below severe criteria. All thunderstorms will produce lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday Periodic rounds of showers and thunderstorms are expected Wednesday through Saturday. Organized severe winds/hail are not expected. Heavy rainfall is likely, especially from Thursday night through Saturday morning. Some flooding potential exists during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed Tuesday. Turner
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Tue Jul 26 2022
KSZ062-262330-
Kearny KS-
532 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southeastern Kearny
County through 630 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lakin, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3775 10152 3792 10147 3825 10111 3775 10110
TIME...MOT...LOC 2232Z 229DEG 18KT 3788 10136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
547 PM CDT Tue Jul 26 2022
KSZ061-062-074-075-084-085-262345-
Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Morton KS-
547 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of northeastern Morton,
southern Hamilton, southwestern Kearny, western Grant, Stanton and
northwestern Stevens Counties through 645 PM CDT/545 PM MDT/...
At 547 PM CDT/447 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Johnson City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Morton, southern Hamilton, southwestern Kearny, western Grant,
Stanton and northwestern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3723 10182 3786 10201 3793 10155 3743 10127
TIME...MOT...LOC 2247Z 233DEG 20KT 3764 10180
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
605 PM CDT Tue Jul 26 2022
KSZ063-262330-
Finney KS-
605 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of central Finney
County through 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Finney
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3784 10090 3804 10093 3825 10078 3805 10055
3800 10063 3800 10066 3798 10066
TIME...MOT...LOC 2304Z 227DEG 14KT 3801 10086
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
543 PM MDT Tue Jul 26 2022
KSZ061-270030-
Hamilton KS-
543 PM MDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of northeastern
Hamilton County through 630 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3826 10190 3826 10155 3793 10168 3804 10190
TIME...MOT...LOC 2342Z 190DEG 12KT 3801 10171
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
647 PM CDT Tue Jul 26 2022
KSZ062-063-075-270030-
Finney KS-Kearny KS-Grant KS-
647 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southeastern Kearny,
southwestern Finney and northeastern Grant Counties through 730 PM
CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Hickok, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney and northeastern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3807 10131 3800 10089 3774 10107 3774 10109
3771 10109 3775 10141
TIME...MOT...LOC 2347Z 199DEG 11KT 3775 10116
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
657 PM CDT Tue Jul 26 2022
KSZ063-076-270045-
Finney KS-Haskell KS-
657 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southwestern Finney
and northern Haskell Counties through 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Plymell, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Finney
and northern Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3765 10108 3777 10108 3779 10066 3757 10074
TIME...MOT...LOC 2357Z 280DEG 20KT 3773 10105
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RBURGThe Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044841, 1044842.